Arkansas, 2020

Hail and Damaging Wind in Arkansas, June 5, 2020

June 5, 2020 · NWS MEG · 4 events in 4 counties and zones

A mesoscale convective system developed along an outflow boundary and tracked south into eastern Arkansas, southwest Tennessee, and north Mississippi. Very unstable air along and south of the boundary fed these storms resulting in numerous severe weather reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective system developed along an outflow boundary and tracked south into eastern Arkansas, southwest Tennessee, and north Mississippi. Very unstable air along and south of the boundary fed these storms resulting in numerous severe weather reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 5, 8:21 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 5, 8:21 AM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
921 AM CDT Fri Jun 5 2020

.UPDATE...Morning update.

&&

.DISCUSSION...

Temperatures are warming very quickly across the Midsouth, already
approaching the middle 80s across much of the area with dew points
in the low to middle 70s. As a result, SBCAPE is over 1500 across
most of the area and over 2500 over the Delta near and South of
Memphis. The SPC upgraded most of the Midsouth to a Slight risk
for severe thunderstorms with areas near the Tennessee River and
along the Alabama state line in a Marginal Risk. Damaging wind is
the main threat with a secondary threat of hail. The threat of
severe weather should diminish after sunset.

30

&&

.PREV DISCUSSION... /issued 624 AM CDT Fri Jun 5 2020/

Currently...All is quiet for the moment across the Mid-South.
Upper ridging continues to the west with mostly clear skies and
light winds across the region. Temps are mostly in the lower 70s.

Today...Monitoring a convective complex over NE KS/NW MO that
looks to be the main weather producer later today. Expect the
outflow boundary from that overnight convection to move south into
the Mid-South later today. The upper ridge will start to nose
into the middle MS Valley this morning and latest CAMs have the
boundary tracking basically due south over the western half of the
forecast area. This boundary will intercept an very unstable
airmass as SBCAPEs are forecast to climb to 3000-4000+ J/KG by
late morning. CAMs have a range of solutions but the general sense
is that a MCS will develop and track south across mainly western
sections of the forecast area...MO Bootheel...east AR...SW TN and
NW MS this afternoon into early this evening. Given the degree of
instability expect a few severe storms with damaging winds as the
main threat and large hail a secondary threat. There is a slight
risk for severe weather generally along and west of the MS River.
Trended toward the slightly cooler guidance today given the
expected MCS. Synoptic guidance is generally missing this
convection which explains the warmer high temps.

Tonight...Expect some thunderstorms around early in the evening
as with potential MCS but activity should move south of the area
by 03z followed by a quiet overnight period and mild temps.

Saturday and Sunday...Upper ridge will strengthen over the region
with decreasing rain chances and increasing temps. Still could be
a few popup thunderstorms Saturday afternoon before the ridge
suppresses most all convection by Sunday. Slightly drier air will
work in from the east and northeast on Sunday dropping the
dewpoints to a slightly more comfortable level. Temps however will
be climbing into the lower 90s. Expect afternoon heat index values
to perhaps touch 100F on Saturday. The slightly drier air on
Sunday will knock a few degrees off the heat index.

Monday through Wednesday...Cristobal is expected to make landfall
along the north Gulf coast Sunday night with the remnants tracking
north through Arkansas Monday afternoon through Tuesday. There
will be the potential for heavy rain and gusty winds across
western sections of the forecast area. There could be an isolated
tornado threat as well which is typical on the eastern side of
tropical systems. It is still early and impacts will obviously
depend on the exact track of the system. After the remnants of
Cristobal race north a cold front will sweep through on Wednesday
with a continued chance for showers and thunderstorms. Dry and
seasonable weather should return by Thursday.

SJM

&&

.AVIATION...12Z TAF cycle

Mainly VFR conditions should prevail for much of the forecast
period. Some fog has developed this morning in the KMKL area but
should not last too much longer. Scattered thunderstorms are
expected across much of the Mid-South this afternoon. Winds will
be mainly from the west at around 5 knots before becoming light
and variable tonight.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 5, 6:30 AM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
730 AM CDT Fri Jun 5 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-061430-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
730 AM CDT Fri Jun 5 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few severe storms are possible this afternoon into early this
evening mainly across eastern Arkansas, the Missouri Bootheel,
southwest Tennessee and northwest Mississippi. Damaging winds will
be the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat index values may reach 100 degrees Saturday afternoon.

The remnants of Cristobal are expected to track through Arkansas
Monday afternoon through Tuesday. Heavy rain and gusty winds are
possible across parts of the Mid-South. Additional impacts from
the system could include isolated tornadoes. Since potential
impacts depend on the track of this system, monitor the latest
forecast information for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early this
evening.

SJM

In the hours before

Special weather statement, Jun 5, 9:20 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
1020 AM CDT Fri Jun 5 2020

ARZ009-018-MOZ113-051545-
Greene AR-Clay AR-Dunklin MO-
1020 AM CDT Fri Jun 5 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 AM CDT
FOR...

Greene County in eastern Arkansas...
Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...

At 1019 AM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Fisk to Corning to near Pocahontas. Movement was southeast
at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Greene...Clay and northeastern Dunklin Counties should
monitor this storm closely.

LAT...LON 3663 8996 3656 8996 3613 9038 3597 9081
      3597 9085 3608 9082 3615 9075 3615 9081
      3629 9081 3630 9079 3628 9075 3642 9076
      3643 9077 3650 9059 3650 9022 3663 9015
TIME...MOT...LOC 1519Z 335DEG 36KT 3673 9027 3642 9057 3624 9107

MJ
Special weather statement, Jun 5, 9:55 AM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
1055 AM CDT Fri Jun 5 2020

ARZ009-MOZ113-115-051630-
Clay AR-Pemiscot MO-Dunklin MO-
1055 AM CDT Fri Jun 5 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 AM CDT
FOR...

Northeastern Clay County in eastern Arkansas...
Northwestern Pemiscot County in southeastern Missouri...
Northeastern Dunklin County in southeastern Missouri...

At 1055 AM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Essex, to near Malden, to near Pollard. Movement was
southeast at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Clay...northwestern Pemiscot and northeastern
Dunklin Counties should monitor this storm closely.

LAT...LON 3663 8996 3645 8996 3639 8997 3639 8982
      3622 9009 3650 9045 3650 9022 3653 9022
      3654 9021 3655 9019 3658 9018 3660 9010
      3663 9007
TIME...MOT...LOC 1555Z 314DEG 28KT 3682 8982 3656 9005 3638 9031

MJ
Special weather statement, Jun 5, 10:34 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
1134 AM CDT Fri Jun 5 2020

ARZ018-026-027-051700-
Poinsett AR-Greene AR-Craighead AR-
1134 AM CDT Fri Jun 5 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL NOON CDT
FOR...

North central Poinsett County in eastern Arkansas...
South central Greene County in eastern Arkansas...
Central Craighead County in eastern Arkansas...

At 1134 AM CDT...a strong thunderstorm producing winds in excess of
30 mph was located near Bono, moving southeast at 30 mph.

People in north central Poinsett...south central Greene and central
Craighead Counties should monitor this storm closely.

LAT...LON 3605 9066 3569 9039 3554 9067 3589 9087
      3591 9087
TIME...MOT...LOC 1634Z 327DEG 27KT 3589 9074
Special weather statement, Jun 5, 10:48 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
1148 AM CDT Fri Jun 5 2020

ARZ026>028-MOZ113-115-TNZ001-002-019-051730-
Poinsett AR-Craighead AR-Mississippi AR-Pemiscot MO-Dunklin MO-
Lake TN-Obion TN-Dyer TN-
1148 AM CDT Fri Jun 5 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 PM CDT
FOR...

Northeastern Poinsett County in eastern Arkansas...
Eastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...
Lake County in western Tennessee...
Western Obion County in western Tennessee...
Northwestern Dyer County in western Tennessee...

At 1147 AM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near New Madrid to near Brookland. Movement was southeast at
40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Poinsett...eastern Craighead...northwestern
Mississippi...Pemiscot...southeastern Dunklin...Lake...western Obion
and northwestern Dyer Counties should monitor this storm closely.

LAT...LON 3649 8907 3554 9026 3584 9060 3597 9043
      3597 9039 3603 9035 3639 8988 3639 8975
      3643 8973 3640 8967 3641 8961 3634 8954
      3638 8951 3642 8955 3646 8952 3650 8954
      3650 8949 3646 8947 3650 8942 3651 8933
TIME...MOT...LOC 1647Z 305DEG 50KT 3662 8957 3589 9054
Special weather statement, Jun 5, 11:10 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
1210 PM CDT Fri Jun 5 2020

TNZ002-019-048-050-051-051745-
Crockett TN-Lauderdale TN-Obion TN-Dyer TN-Haywood TN-
1210 PM CDT Fri Jun 5 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 PM CDT
FOR...

Northwestern Crockett County in western Tennessee...
Northeastern Lauderdale County in western Tennessee...
Western Obion County in western Tennessee...
Dyer County in western Tennessee...
Northwestern Haywood County in western Tennessee...

At 1210 PM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Reelfoot Lake State Park to near Unionville to 11 miles
northwest of Ripley. Movement was southeast at 35 mph.

People in northwestern Crockett...northeastern Lauderdale...western
Obion...Dyer and northwestern Haywood Counties should monitor this
storm closely.

LAT...LON 3620 8914 3620 8915 3602 8918 3601 8920
      3600 8919 3581 8923 3569 8942 3589 8965
      3592 8965 3597 8972 3599 8972 3614 8952
      3650 8909 3650 8907
TIME...MOT...LOC 1710Z 315DEG 30KT 3639 8936 3599 8946 3588 8965

MJ
Special weather statement, Jun 5, 11:13 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
1213 PM CDT Fri Jun 5 2020

ARZ028-TNZ048-049-051745-
Mississippi AR-Tipton TN-Lauderdale TN-
1213 PM CDT Fri Jun 5 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 PM CDT
FOR...

Central Mississippi County in eastern Arkansas...
Central Tipton County in western Tennessee...
Lauderdale County in western Tennessee...

At 1213 PM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from 8 miles northeast of Ashport to near Marie to near Trumann.
Movement was southeast at 35 mph.

People in central Mississippi...central Tipton and Lauderdale
Counties should monitor this storm closely.

LAT...LON 3597 8972 3595 8969 3572 8944 3569 8945
      3539 8998 3540 9004 3538 9008 3541 9011
      3541 9014 3540 9015 3538 9014 3538 9018
      3542 9017 3543 9015 3544 9014 3544 9028
      3558 9029
TIME...MOT...LOC 1713Z 325DEG 28KT 3587 8972 3562 9013 3564 9049

MJ

The radar

The Memphis radar (KNQA), 77 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Craighead

When
June 5, 11:25 AM CST to 11:30 AM CST
Where
Craighead County, Bay
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.750, -90.570

Hail, Crittenden

When
June 5, 1:05 PM CST to 1:10 PM CST
Where
Crittenden County, 1.39 mi W of Earle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.267, -90.494

Quarter size hail fell between Earle and Parkin.

Thunderstorm Wind, Phillips

When
June 5, 1:30 PM CST to 1:35 PM CST
Where
Phillips County, 2.51 mi S of Southland to 1.24 mi S of Helena - West Helena
Measured
50 kt (58 mph) estimated gust
Reported by
Local Official
Coordinates
34.544, -90.644

Powerlines knocked down at Sebastian Street and Plaza Avenue. Tree knocked down on Park Street.

Hail, Lee

When
June 5, 2:05 PM CST to 2:10 PM CST
Where
Lee County, Aubrey
Measured
1 in hail
Reported by
Social Media
Coordinates
34.720, -90.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906703, 906712, 906717, 906722.